Alert archive / Maryland / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 7, NWS Baltimore/Washington

April 19, 2002Harford County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 19, 2002, 5:17 PM EDT for Harford County, Maryland. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2002, 5:17 PM EDT (21:17 UTC)
Expired
Apr 19, 2002, 5:45 PM EDT
In force
28 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Harford County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KLWX 192117
SVRLWX
MDC025-192145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
517 PM EDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARFORD COUNTY IN NORTHERN MARYLAND

* UNTIL 545 PM EDT

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF HAVRE DE GRACE...MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTH OF HAVRE DE GRACE AT 542 PM

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER
AND STAY AWAY FROM DOORS AND WINDOWS.

TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3974 7641 3956 7642 3950 7579 3975 7577

$$
MMARGRAF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:45 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 19, 2:45 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
245 PM EDT FRI APR 19 2002

MORE THUNDERSTMS THIS AFTERNOON AND EVENING AS FRONT APPROACHES FROM
THE NNW. THAT COLD FRONT WILL MOVE SOUTH THROUGH THE REGION ON SAT
WITH SHOWERS LIKELY AND A CHC OF TSTMS. MARINE FLOW TAKES OVER AFTER
THAT WITH NE WINDS TURING EAST ON SUNDAY. UNDRCT MOS BY QUITE A
BIT...HIGHS SHOULD BE IN THE LOWER 50S. BACK TO THE WEATHER AT HAND.

STRONG

S/W WL APPCH RGN FM OH VLLY SUN NGT AND MON. ASSOCD LOW PRES WL MOV
E ALG STNRY FRONT AND PASS OFFSHORE DUR THE DAY ON MON. SYS WL BRING
CHC SHRAS SUN NGT AND ERLY MON.

MUCH COOLER AND DRIER AIR WL ADVECT INTO THE RGN BHND DEPARTING LOW
PRES AS HIGH PRES ADVANCES INTO AREA FM THE MIDWEST. MRF PROGS
1000-500 MB THICKNESSES ARND 534 DM BY 12Z TUE AND H85 TEMPS ARND -8
DEG C.

UPR RDGG AND HIGH PRES WL CONT OVR AREA ON WED. AMS WL MODERATE AS
SW FLOW OVERTAKES RGN.

NXT S/W PROGGED TO MOV THRU OH VLLY ON THU. THIS FEATURE WL PUSH
CDFNT INTO RGN ON THU. HIGH PRES AND SLIGHTLY COOLER AIR WL FOLLOW
THE FRONT FOR FRI.

CURRENT EXTENDED FCST LUKS FINE OVERALL.

ARTHUR

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Apr 19, 1:50 PM EDT, 3 hours 27 minutes before
VAZ041-051-191845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
150 PM EDT FRI APR 19 2002

...STRONG THUNDERSTORMS AFFECTING CULPEPER AND FAUQUIER COUNTIES...

A THUNDERSTORM WILL MOVE SLOWLY EAST THROUGH SOUTHERN CULPEPER
COUNTY THIS AFTERNOON. RAINFALL AMOUNTS UP TO AN INCH...SMALL HAIL
AND WIND GUSTS IN EXCESS OF 30 MPH WILL ACCOMPANY THIS STORM.

A CLUSTER OF THUNDERSTORMS WILL AFFECT NORTHERN FAUQUIER COUNTY
THROUGH 230 PM. RAINFALL AMOUNTS OF AN INCH PER HOUR...WINDS IN
EXCESS OF 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS
AS THEY MOVE THROUGH DELAPLANE...THE PLAINS AND WARRENTON.

RAINFALL AND GUSTY WINDS WILL CREATE POOR VISIBILITY IN THESE AREAS.
USE CAUTION IF YOU WILL BE TRAVELLING THIS AFTERNOON. SEEK SHELTER
FROM THE STORMS INDOORS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

ARTHUR
Special weather statement, Apr 19, 2:09 PM EDT, 3 hours 8 minutes before
VAZ042-191915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
209 PM EDT FRI APR 19 2002

A THUNDERSTORM WITH HEAVY RAIN...POSSIBLE SMALL HAIL AND WIND GUSTS
TO 40 MPH SOUTHWEST OF HILLSBORO AT 210 PM WILL MOVE SLOWLY EAST AND
AFFECT PURCELLVILLE AND LEESBURG THROUGH 300 PM.

SEEK SHELTER IF YOU WILL BE IN THE PATH OF THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

ARTHUR
Special weather statement, Apr 19, 3:25 PM EDT, 1 hour 52 minutes before
DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ042-052>055-057-192030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
325 PM EDT FRI APR 19 2002

...THUNDERSTORMS WITH HAIL AND GUSTY WINDS MOVING THROUGH REGION...

DOPPLER RADAR SHOWED AN AREA OF THUNDERSTORMS OVER THE WASHINGTON
D.C. METRO AREA IN ADDITION TO THE INTERSTATE 95 COORIDOR BETWEEN
BALTIMORE AND FREDERICKSBURG.  THESE STORMS WERE MOVING EAST AT 15
MPH AND WERE PRODUCING VERY HEAVY RAINFALL...FREQUENT LIGHTNING...
WIND GUSTS IN EXCESS OF 40 MPH AND HAIL.

THESE STORMS WILL HAVE AN IMPACT ON RUSH HOUR TRAFFIC...ESPECIALLY
FROM THE DISTRICT OF COLUMBIA EASTWARD. MOTORISTS SHOULD BE PREPARED
TO ENCOUNTER DOWNPOURS THAT WILL REDUCE VISIBILITY AND CAUSE
SLIPPERY ROADS.

MMARGRAF
Special weather statement, Apr 19, 4:30 PM EDT, 47 minutes before
MDZ006-007-011-192130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
430 PM EDT FRI APR 19 2002

...THUNDERSTORMS AFFECTING NORTHEAST MARYLAND...

AT 430 PM...A SMALL CLUSTER OF THUNDERSTORMS WAS MOVING THROUGH
NORTHERN BALTIMORE COUNTY AND BALTIMORE CITY. THE STORMS WILL MOVE
INTO HARFORD COUNTY BY 500 PM. THESE STORMS WERE PRODUCING HEAVY
RAIN...GUSTY WINDS AND HAIL.

RAINFALL AMOUNTS WILL BE UP TO AN INCH WITH THESE STORMS WHICH WILL
CAUSE PONDING OF WATER IN LOW LYING AREAS. WIND GUSTS OF 40 TO 50
MPH WILL BE POSSIBLE WITH THE STORMS AS THEY MOVE THROUGH THE REGION
THROUGH 530 PM. HAIL THE SIZE OF NICKELS WAS REPORTED EARLIER WITH
THE STORMS AS THEY MOVED THROUGH PRINCE GEORGES COUNTY.

THE EVENING RUSH HOUR WILL BE IMPACTED BY THESE THUNDERSTORMS. IF
YOU WILL BE TRAVELLING...BE PREPARED FOR REDUCED VISIBILITIES AND
WATER ON ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

ARTHUR
Local storm report, Apr 19, 4:34 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
434 PM EDT FRI APR 19 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    SEVEN CORNERS             VA   .75 INCH HAIL
04/19/02   ARLINGTON                      REPORTED BY SPOTTERS

0320 PM    GREENBELT                 MD   60 MPH TSTM WIND GUST
04/19/02   PRINCE GEORGES

0324 PM    GREENBELT                 MD   .75 INCH HAIL
04/19/02   PRINCE GEORGES                 REPORTED BY
SPOTTERS

0324 PM    GREENBELT METRO           MD   .88 INCH HAIL
04/19/02   PRINCE GEORGES                 REPORTED BY
SPOTTERS

0333 PM    NW DISTRICT OF COLUMIA    DC   WIND DAMAGE
04/19/02   DISTRICT OF COLUMBIA           NUMEROUS TREES DOWN AND
                                          SOME ROOFS BLOWN OFF IN NW
                                          DC. REPORTED BY DC
                                          EMERGENCY MANAGEMENT.

MKM
Local storm report, Apr 19, 4:47 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
447 PM EDT FRI APR 19 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    NE DISTRICT OF COLUMBIA   DC   WIND DAMAGE
04/19/02   DISTRICT OF COLUMBIA           *** 1 DEAD ***
                                          A TREE FELL ON A CAR NEAR
                                          THE INTERSECTION OF 12TH
                                          AND SHEPARD ST. NE. A
                                          PERSON IN THE CAR WAS
                                          KILLED. CONFIRMED BY DC
                                          EMERGENCY MANAGEMENT. TIME
                                          IS ESTIMATED.

MKM

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:12 PM EDTSevere Thunderstorm WarningLWXPrince George's48 min
Apr 19, 3:34 PM EDTSevere Thunderstorm WarningLWXAnne Arundel41 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.